Funnel Cloud, San Diego
- When
- December 23, 4:30 PM PST
- Where
- San Diego County, 5 mi W of (San)san Diego Intl
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 23, 2:30 PM PST, 2 hours earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 230 PM PST MON DEC 23 2002 .SYNOPSIS...WEAK HIGH PRESSURE WILL KEEP THE WEATHER FAIR INTO TUESDAY MORNING WITH A COLD NIGHT TONIGHT. A WEAK PACIFIC STORM WILL BRING MORE CLOUDS AND A SMALL CHANCE OF SHOWERS LATE TUESDAY INTO WEDNESDAY...DRYING WEDNESDAY AFTERNOON AND THURSDAY. ANOTHER STORM WILL BRING A CHANCE OF SHOWERS THIS WEEKEND FOLLOWED BY DRY NORTHERLY FLOW MONDAY. .DISCUSSION...GENERALLY CLEAR SKIES TODAY...EXCEPT FOR SOME AFTERNOON CU OVER NEAR THE MOUNTAINS. THERE WAS PATCHY FROST INLAND THIS AM. 12Z NKX SOUNDING HAD A SURFACE BASED RADIATIONAL INVERSION AND SHOWED SOME RESIDUAL MOISTURE BUT HAD DRY NW WINDS ALOFT. THERE WERE LOCAL GUSTY OFFSHORE WINDS THROUGH/BELOW MOUNTAIN CANYONS/PASSES THIS AM...BUT WELL BELOW ADVISORY STRENGTH. GRADIENTS ARE CURRENTLY WEAK WITH ONSHORE TRENDS. WEAK RIDGING ALOFT INTO TUE AM WITH WEAKENING OFFSHORE GRADIENTS. CLEAR AND COLD TONIGHT WITH GOOD RADIATIONAL COOLING FOR FROST IN THE INLAND VALLEYS. HOWEVER...THERE WILL BE A GRADUAL WARMING OF THE AIR MASS AND A LITTLE RECOVERY OF DEW POINTS SO MIN TEMPS IN THE INLAND VALLEYS SHOULD MAINLY BE IN THE LOW 30S WITH A FEW UPPER 20S. WEAK UPPER TROUGH UNDERCUTS RIDGE TUE NIGHT/WED AM BUT MOST MOISTURE SHOULD BE AT MID AND HI LEVELS WITH ONLY SMALL CHANCES OF PRECIP. RIDGING AND OFFSHORE FLOW THU. A LITTLE COOLER IN MOST AREAS WITH INCREASING CLOUDS TUE. WARMER TUE NIGHT WITH MORE CLOUDS AND HIGHER RH. NOT MUCH TEMP CHANCE WED EXCEPT PERHAPS SLIGHT WARMING AS TROUGH DEPARTS AND HEIGHTS BEGIN TO RECOVER. A LITTLE WARMER W OF THE MOUNTAINS THU WITH WEAK OFFSHORE FLOW. LONGER RANGE PROGS INDICATE ANOTHER TROUGH LATE FRI INTO SUN COULD BRING PRECIP. DRY FLOW ALOFT AND OFFSHORE GRADIENTS DEVELOP LATE SUN AND CONTINUE INTO MON. .SAN...NONE. ATKIN
CAZ042-043-048-050-055>058-060>062-241400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY POSSIBLE FROST WITH WIDESPREAD MINIMUM TEMPERATURES FROM 28 TO 32DEGREES... FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE... SAN DIEGO COUNTY VALLEYS... COACHELLA VALLEY... TUESDAY MORNING. GONSALVES/MACKECHNIE
The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321882.